Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
prednisone NOt working
Watch this 
View More Posts Ignore
So I started on 20mg of pred 3 weeks ago. Not change other than insomnia and more cramping than normal. 2 weeks in my GI says go to 30mg of pred. I have been doing that for a week now and still no change. Is it possible that this just won't work for me? I though prednisone was the miracle cure to get me out of this flare :( It's been 14 months and counting. Next on the list is Azathioprine. Can anyone tell me about that?
Posted on 04/13/10, 07:12 pm
10 Replies Add Your Reply
Reminder: This is a support group for Crohn's Disease & Ulcerative Colitis. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 04/13/10  8:58pm
" HI,Friend
Azathioprine is often used to treat patients with steroid resistant or dependent Crohn's disease. Azathioprine is used as a steroid sparing agent, as treatment for active, inflammatory disease, for maintenance of remission, as therapy for perforating disease (fistulae), and for specific extraintestinal manifestations.

When I am in A Flare-up The only med that will control it is prednisone at 40mg, 20 to 30mg don`t ever touch it.

The Azathioprine should help you, and I think It help to reduce the amount of prednisone that one may need, and help to get off the prednisone fasster..

(CR) "
View More Posts Ignore
Reply #2 - 04/13/10  11:14pm
" Thanks so much. I wonder if I should just head on to 40mg and see what happens? A month of 30 mg before the next GI appointment seems useless if it's not working after a week already... "
View More Posts Ignore
Reply #3 - 04/13/10  11:38pm
" you arr having insomnia with 20mg,.
You will have Super Insomnia with 40mg of prednisone

40mg drives my out of my Skull !!! I use 40mg for about a month, then to 30mg If the Swelling of my Intestine stops, I just keep going down on the dose every 2 weeks, until I am off the Prednisone

May I ask, what Are Your Symptoms of Your Flare-UP ?

Crohn` s Live with Me, My Flare-UP Symptoms Are Of On and Off Lower Right Side Intestine Swelling Up and Out with a Really Bad Pain, and a lower Back Pain never Stops.

(CR) "
View More Posts Ignore
Reply #4 - 04/13/10  11:49pm
" I was on 50mg of pred for four months. It helped a lot, but I can't say it put me in remission. The side effects were dreadful though. I'd think twice about going back on it, myself.
I'm on Azathioprine (Imuran) too, and Pentasa, and I'm still not in remission. However, the symptoms are greatly reduced when I stick to a 'good' diet, and so long as I have a fully belly when I take the Imuran I don't get so much nausea. I still feel fairly queasy, but I can deal with that better than trotting to the loo 20 times a day.
Make sure you have the monthly blood tests on the azathioprine, and give it time to work. I've been on it about 6 months now, and I think it's only just starting to kick in. I'm on 50mg a day (split over 2 doses). Most people are on a higher dose, but I'm sensitive to it (some genetic enzyme deficiency or something). Blood tests show that it's at a therapeutic level in the blood at 50mg for me. My GI doc keeps telling me to be patient with it :-) "
View More Posts Ignore
Reply #5 - 04/14/10  8:35am
" hmm my docs worked the other way, starting me on the highest dose of Pred then working down my symptoms are under control(they dont stop all your symptoms though).
I have tried Azathioprine my i was at my worst , it made me very ill in a short space of time-didnt know who i was or where i was, dizzy, vomiting and unable to walk. I ended up in the hospital after that at deaths door (sounds sooo OTT) i dont want to frighten you but its not suitable for evryone so just keep your eye out for these symptoms and if you do experience any of the above get on the phone to your doc right away!
I wish you mjuch luck in getting better "
View More Posts Ignore
Reply #6 - 04/14/10  1:59pm
" I am on 40mgs of pred, and the flare up has gone, however, i am suffering with some horrible side effects. Like crohnsrules my head feels like it is going to explode. But I am going down a tablet every week. I was on Aza but like madferrit I was also very ill on this tablet. I have also changed my diet too and that has helped "
View More Posts Ignore
Reply #7 - 04/14/10  4:54pm
" I was on prednisone for over 2 years without any relief from flare up. Also a super negative is that the steroid slowly affects your bone mass. So here I am at 27 and feel and shattered my wrist. Had to have emergency surgery. GI insisted on bone scan to see what was going on and my bone density is down, contributed to prednisone usage! Not the greatest way to go... Not only did I feel super excited and anxious on prednisone little did I know that silently it was eating away at my bones. Needless to say I haven't seen the previous GI how prescribed the prednisone for 2 years in awhile. I would suggest seeking alternative methods... "
View More Posts Ignore
Reply #8 - 04/14/10  10:42pm
" Crohnsrules - I have UC and my symptoms now are bathroom trips about 10-15 times per day with some blood and mucous occasionally (at the worst it was in the 20x's per day) and terrible horrible cramping while on the loo! I can only compare it to labor pains. Lower back pain/body aches since being on pred, but that could be just from the UC as well. And of course the tiredness etc that goes with UC.

The first 2 weeks I did notice more insomnia and body aches than I do now, even though I am on a higher dose of pred. Maybe my body just had to get used to it a bit first? 30mg and the insomnia doesn't seem to be getting worse at least! I need my sleep! "
View More Posts Ignore
Reply #9 - 04/14/10  10:44pm
" Poopertrooper - Love the name :)

Good to know not everyone has success with pred. And thanks for all the info on the azathioprine. I will for sure talk to my GI more about it at the next appointment. "
View More Posts Ignore
Reply #10 - 04/15/10  8:30am
" 20mg never touches me hon! With steroids I have to start at a minimum of 60mg!
When I have a flare my Doc usually starts me off on 60mg pred and 100mg aza! Whilst Im reducing the pred (after about a month) he increases the aza to 150mg! There can be some bad side effects with Aza (but no where near as bad as letting CD run its course without meds!!) but with regular blood tests the problems will be found early enough to not be a problem!
I find that Aza will make me lose my hair and I get a bit of a spotty face but like I said none of these are as bad as letting CD eat away at your stomach!!
Good luck Babe! x x x "

Add Your Reply
Advertisement


More From Around the Web